Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 31, 2021

NWS Elko, NV issued this special weather statement at Jul 31, 2021, 3:43 PM PDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 3:43 PM PDT (22:43 UTC)
Expired
Jul 31, 2021, 4:15 PM PDT
In force
32 min
Issued by
NWS Elko, NV

The radar

The Salt Lake City radar (KMTX), 183 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS85 KLKN 312243
SPSLKN

Special Weather Statement
National Weather Service Elko NV
343 PM PDT Sat Jul 31 2021
 
NVZ031-033-039-312315-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
343 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a cluster of strong 
thunderstorms 14 miles northwest of Pequop Summit, moving north at 
10 mph.

Pea to dime size hail, moderate to heavy rain, and wind gusts 40 to 
50 mph will be possible with this storm.

Locations impacted include...
Wells, Pequop Summit, Oasis, Moor Summit and Hd Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4094 11440 4084 11466 4108 11492 4155 11500
      4149 11436
TIME...MOT...LOC 2242Z 170DEG 42KT 4126 11467 

$$

91

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:07 PM PDT, 36 minutes earlier.

Area forecast discussion, Jul 31, 3:07 PM PDT, 36 minutes before
Area Forecast Discussion
National Weather Service Elko NV
307 PM PDT Sat Jul 31 2021

.SYNOPSIS...Anomalously moist air mass bring showers and
thunderstorms. The strongest storms could bring heavy rain that
last an hour with 1-2 inches of rain with potential for flash
flooding through Sunday evening. Drier weather returns by Tuesday.

&&

.SHORT TERM...Today through Sunday evening.
Deep layered moisture continues to be drawn northward over
eastern Nevada with a mesolow over the Owyhee desert. Convection
is firing over White Pine County and this trend will expand over
the northeast NV quadrant with intense rainfall expected from
isolated cores. Noted that Mather RAWS has exceeded one-half inch
rain /> 0.50/ earlier today, indicative of the moist air mass and
relatively high surface humidity. Morning sounding had 1.3 inches
of precipitable water, which is near the upper limit for Elko. On
Friday, the strongest storms had cloud top temperatures around -65C
and similar occurrence is possible again later this afternoon.
Heavy rainers will wane after sunset, but some stratiform light
rain is possible overnight but isolated lightning may still occur.
Mesoscale Precipitation Discussion 686 provides additional
details on converging convection bands that may occur late this
afternoon/early evening time frame. No changes to the Flash Flood
Watch.

Upper level disturbance near the SoCal and Baja California coast
lifts over Nevada on Sunday. This should enhance upper level
divergence during the peak heating hours over northern Nevada.
With the air mass showing little day to day change, additional
heavy rainers are expected.

Monday will be the transition day as the upper level disturbance
shifts into Utah, drier westerly flow follows behind it. The air
mass turns drier as the day progresses. The best convective
potential exist along the eastern Nevada border and the northeast
Nevada corner. More sun over the western portion of Nevada means
rebounding temperatures and a return to the 90s.

.LONG TERM...Monday night through next Saturday.

Monday night into Tuesday a ridge of high pressure remains over
Nevada, with an offshore low off the northern California coast.
Southerly to southwesterly flow may still exist Tuesday, but the
monsoonal rich moisture has shifted east of the state and has
been replaced with much drier air, which will continue to filter
its way into the state nixing the chances of thunderstorms. There
is a very slight chance of isolated thunderstorms in parts of
extreme northern Nevada, towards the Idaho boarder, in Elko county
Wednesday afternoon. The PWAT values of 0.45-0.65" though hint at
the storms be dry in nature.

As the offshore low gets pulled into a bigger trough in the
Pacific Northwest, zonal flow will result. This will continue to
feed dry air into the area through the rest of the week.

Temperatures look to be generally in the mid 80s to mid 90s, with
portions of western Nevada including Humboldt county seeing upper
90s to near 100 on Tuesday and Wednesday. Lows will generally be
in the 50s and 60s through next week.

&&

.AVIATION...
Numerous showers with thunderstorms will be prevalent this
evening, but diminishing after sunset or 03Z. Localized cells and
+TSRA will lower VIS and CIGS to MVFR conditions. The possibility
of this occurring at KEKO, KBAM, and KELY for a brief time is
around 20 percent. TSRA will be a possibility at KWMC and KTPH as
well. Heavy rain shafts will obscure higher terrain. Scattered
showers will linger through the night and Sunday morning. Similar
conditions are expected on Sunday with the potential for heavy
rains and lower ceilings/visibility.

&&

.FIRE WEATHER...
Thunderstorms will produce wetting rains this afteroon and again
Sunday afternoon across much of the region, the possible exception
is fire zone 437 where less moisture resides. Lightning may still
occur outside of rain shafts that could spark fires, but the high
humidity values will limit fire spread. These conditions will
persist through Sunday.

Drier air spreads west to east Monday, limiting convection
potential to eastern Nevada. Wetting rain potential will be
significantly reduced. Beyond Monday, dry weather generally
prevails except for isolated afternoon storms near the eastern
Nevada border.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Northwestern Nye County-Ruby Mountains and East
Humboldt Range-South Central Elko County-Southeastern Elko
County-Southern Lander County and Southern Eureka County-
Southwest Elko County-White Pine County.

&&

88/91/88/88

In the hours before

Special weather statement, Jul 31, 2:48 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Elko NV
248 PM PDT Sat Jul 31 2021

NVZ034-038-039-312230-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
248 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
330 PM PDT...

At 247 PM PDT, Doppler radar was tracking a strong thunderstorm near
Clover Valley, moving north at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Wells, Ruby Valley, Clover Valley, Deeth, Angel Lake, Moor Summit,
Secret Pass and Star Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 11471 4070 11497 4063 11521 4111 11536
      4116 11503 4116 11468
TIME...MOT...LOC 2147Z 177DEG 24KT 4078 11496

87
Special weather statement, Jul 31, 2:56 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT Sat Jul 31 2021

NVZ034-038-039-312245-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
256 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO COUNTY UNTIL
345 PM PDT...

At 254 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Lee, Jiggs and south and west moving north at 15
mph.

Half inch hail, moderate to heavy rain, and wind gusts 40 to 50 mph
will be possible with this storm.

Locations impacted include...
Elko, Lamoille, Jiggs, South Fork, Ryndon, Spring Creek, Lee, Adobe
Summit, Lamoille Summit, Lamoille Canyon and Halleck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4063 11521 4046 11541 4027 11556 4030 11579
      4095 11589 4111 11536
TIME...MOT...LOC 2154Z 171DEG 16KT 4056 11556

91
Special weather statement, Jul 31, 3:08 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
308 PM PDT Sat Jul 31 2021

NVZ031-033-039-312300-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
308 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
400 PM PDT...

At 307 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of West Wendover, moving north at 30 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Oasis, Pequop Summit, Silver Zone Pass, and the Elbow Fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4040 11420 4054 11443 4065 11454 4078 11472
      4121 11468 4113 11413
TIME...MOT...LOC 2207Z 154DEG 16KT 4074 11446

87
Special weather statement, Jul 31, 3:28 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
328 PM PDT Sat Jul 31 2021

NVZ035-312300-
White Pine County NV-
328 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHITE PINE COUNTY
UNTIL 400 PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Duckwater, moving northeast at 15 mph.

Half inch hail, moderate to heavy rain, and wind gusts 40 to 50 mph
will be possible with this storm.

Locations impacted include...
Pancake Summit and Hamilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 11562 3916 11583 3944 11577 3927 11529
TIME...MOT...LOC 2227Z 214DEG 26KT 3918 11566

91
Special weather statement, Jul 31, 3:30 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
330 PM PDT Sat Jul 31 2021

NVZ031-034-038-039-312315-
Southwest Elko County NV-Northern Elko County NV-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
330 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deeth, moving north at 25 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Deeth, Angel Lake and Star Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4132 11497 4098 11505 4091 11530 4117 11539
      4117 11537 4118 11539 4129 11543
TIME...MOT...LOC 2230Z 179DEG 22KT 4105 11520

87
Special weather statement, Jul 31, 3:43 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
343 PM PDT Sat Jul 31 2021

NVZ031-033-039-312315-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
343 PM PDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
415 PM PDT...

At 342 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 14 miles northwest of Pequop Summit, moving north at
10 mph.

Pea to dime size hail, moderate to heavy rain, and wind gusts 40 to
50 mph will be possible with this storm.

Locations impacted include...
Wells, Pequop Summit, Oasis, Moor Summit and Hd Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4094 11440 4084 11466 4108 11492 4155 11500
      4149 11436
TIME...MOT...LOC 2242Z 170DEG 42KT 4126 11467

91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:16 PM PDTSpecial Weather StatementLKNElko29 min
Jul 30, 6:11 PM PDTAreal Flood AdvisoryLKNElko2 hr
Jul 30, 6:39 PM PDTAreal Flood AdvisoryLKNElko48 min
Jul 30, 7:08 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 30, 7:25 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:30 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 30, 7:32 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 31, 12:51 PM PDTSpecial Weather StatementLKNWhite Pine24 min
Jul 31, 12:55 PM PDTSpecial Weather StatementLKN35 min
Jul 31, 1:16 PM PDTSpecial Weather StatementLKN29 min
Jul 31, 1:30 PM PDTSpecial Weather StatementLKN30 min
Jul 31, 1:42 PM PDTSpecial Weather StatementLKNEureka33 min
Jul 31, 1:58 PM PDTSpecial Weather StatementLKN32 min
Jul 31, 1:59 PM PDTSpecial Weather StatementLKN46 min
Jul 31, 2:05 PM PDTSpecial Weather StatementLKNEureka25 min
Jul 31, 2:08 PM PDTSpecial Weather StatementLKN37 min
Jul 31, 2:15 PM PDTSpecial Weather StatementLKN30 min
Jul 31, 2:18 PM PDTAreal Flood AdvisoryLKNEureka, White Pine3 hr
Jul 31, 2:21 PM PDTSevere Thunderstorm WarningLKNNye24 min
Jul 31, 2:31 PM PDTSpecial Weather StatementLKN44 min
Jul 31, 2:34 PM PDTSpecial Weather StatementLKN26 min
Jul 31, 2:48 PM PDTSpecial Weather StatementLKNElko42 min
Jul 31, 2:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 31, 3:08 PM PDTSpecial Weather StatementLKN52 min
Jul 31, 3:24 PM PDTSevere Thunderstorm WarningLKNElko51 min
Jul 31, 3:28 PM PDTSpecial Weather StatementLKN32 min
Jul 31, 3:30 PM PDTSpecial Weather StatementLKNElko45 min
Jul 31, 4:03 PM PDTAreal Flood AdvisoryLKNElko117 min
Jul 31, 4:09 PM PDTSpecial Weather StatementLKNElko36 min
Jul 31, 4:14 PM PDTSpecial Weather StatementLKNElko31 min
Jul 31, 4:18 PM PDTSpecial Weather StatementLKNElko42 min
Jul 31, 4:57 PM PDTSpecial Weather StatementLKNElko48 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.